From Portland, Oregon, USA:
My three year old son was diagnosed with type 1 diabetes several months ago. As his honeymoon phases has diminished, insulin just seems to run right through him. He is currently on Novolin brand Regular and Humulin brand of Lente. If I give him the R and the L together, the L seems to act immediately and will not last him more than 4-6 hours (his blood sugars start to rise and he will develop ketones after that). So, working with my diabetes team, we decided to move to four shots each day.
He gets about 1R before breakfast (7:30 am), 4L at 9 am, 1R before dinner (6:15 pm), and 2L at bedtime (8:30 pm). This regimen works fairly well in the daytime, but is not working well at night. He normally starts to rise at night as the R wears off before the L starts to work. However, if I move the L dose back, it will wear off before dawn.
So my questions are: 1. Could part of my problem be from using two different brands of insulin (Novolin and Humulin instead of both by the same manufacturer)? 2. How can I smooth the gap between the R wearing off and the L taking effect? 3. It seems to me he is an excellent candidate for the pump, but my diabetes team does not have experience with putting a child his age on a pump, so they want to wait. I am very interested in trying pump therapy as soon as possible. How can I find another diabetes team that would support me on this (I am willing to travel to get him started!).
There are several reasons why the insulin you are giving is apparently not working. My first impression from the information you are giving is that your son is not on a very big dose of insulin, and it is possible that the dose of long acting is not enough. Also to consider are his injection sites, making sure you rotate them regularly and he is not developing lumpy sites. This is a very real cause of apparent insulin ineffectiveness. I personally have no experience of using the pump, but I would feel that he is still quite young to go onto pump therapy. I think it would be wise to make the most of the frequent injections first before pursuing the pump further.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.